Opioid overdose survivors recall naloxone roller coaster

EMS providers administered naloxone 136 times in 2016; the state of Illinois mandates that all responders carry naloxone


By Kevin Barlow
The Pantagraph

CLINTON, Ill. — Naloxone can save the life of someone who may be dying of a heroin or other opioid overdose, but it comes with a price.

“I remember waking up with a bunch of EMTs and police officers around me,” said Brittany Lord of Clinton, who survived an accidental heroin overdose about five years ago, thanks to the emergency overdose-reversal drug also known under the brand name Narcan.

“The first thing I said was that my head was killing me because when you wake back up, it feels like someone took a sledgehammer to your head. It hurts really, really bad.”

The state of Illinois mandates that all first responders carry naloxone, which can be administered nasally or intravenously to block the effect of opioids on the brain. Opioids, which also include prescriptions painkillers like oxycodone and hydrocodone, slow respiration and heart rate and can be fatal in an overdose.

McLean County Area EMS providers administered naloxone 136 times during 2016 to restore breathing in people experiencing an opioid overdose, compared to 134 times during 2015, said EMS Director Dylan Ferguson. They also have seen a 25 percent increase when comparing the first quarter 2016 to the first quarter 2017.

For those who have experienced it firsthand, it could be described as a miracle drug that can jump-start a roller coaster of emotions in a short span. 

“I felt like, ‘Oh My God, I just got my head bashed in,’” said Lord, explaining the pain is different from a hangover. “I kept asking what was wrong with my head and they told me it was normal. They said it was a side effect of the medicine.”

Other side effects can include dizziness, tiredness, weakness, nervousness, restlessness, irritability and nausea, but medical experts say each patient reacts differently and there is no consistent set of side effects for the drug that has been available for more than 50 years.

“When you wake back up, it takes a few minutes to grasp your surroundings and what is going on now,” Lord said. “You are pretty alert for about 20 or 30 minutes, but then you start to feel the heroin take hold again.

"The heroin starts to reattach to those receptors (in the brain) and you start to feel like you are getting high again,” she said.

In some areas in Illinois, naloxone is available over the counter in pre-measured doses, but whether it is given by a first responder or a concerned bystander, the victim needs to be treated at a hospital, experts say.

“My friends were freaking out, apparently,” said Curt Fitzpatrick, who overdosed on heroin about a year ago in Bloomington. “They didn’t know what to do. Some left. Some wanted to clean stuff up. Some did the right thing and got help.

"But when you come out of it, there is a weird sensation," he said. "You realize you almost died. You feel sick, but there are a lot of thoughts going through your head and because you were unconscious, you just have no idea what happened. It’s a big roller coaster and it’s not fun.”

Naloxone has been legal for non-medical personnel to use in Illinois since 2009 when the Overdose Prevention Act was signed into law. It is safe, non-toxic, has no potential for addiction and has no effect on someone who has not taken an opioid drug.

It costs between $20 and $40 for a kit that includes everything a person would need to reverse an overdose. Although the law for first responders to carry naloxone was passed in 2015, there remain some funding issues for several local police and fire departments, especially in rural areas, to obtain an adequate supply.

The standard dose of naloxone is 2 milligrams, but stronger opioids are forcing first responders to increase the dosage, Ferguson said. "Sometimes, we're administering 4 to 8 milligrams just to bring their breathing back."

Adding to that is the advent of acrylfentanyl, a chemical cousin of fentanyl, the powerful synthetic opioid. The Cook County medical examiner's office says the new drug is blamed for more than 40 deaths in the Chicago area so far this year.

Officials there are warning the general public and emergency responders that it may take multiple doses of naloxone to overcome an acrylfentanyl overdose.

Copyright 2017 The Pantagraph 
All Rights Reserved

Recommended for you

Join the discussion

Get EMS news in your inbox

Thanks! You've been successfully signed up for the EMS1 Member Newsletter!

Copyright © 2019 EMS1.com. All rights reserved.